Funnel Cloud, Barron
- When
- May 9, 7:29 PM CST
- Where
- Barron County, 5 mi NW of Cumberland
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
4 funnel cloud, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 2:00 PM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED MAY 9 2001 THE PROBLEM CONTINUES TO BE THUNDERSTORM DEVELOPMENT AND SEVERE POTENTIAL. MID AND HIGH LEVEL MOISTURE HAS RETARDED HEATING IN CENTRAL AND ERN PORTIONS OF THE AREA. A WARM FRONT EXTENDED ACROSS SW MN AND APPEARS TO BE THE FOCUS FOR DEVELOPMENT. HOWEVER A CAP EXISTS WITH VERY WARM 850 TEMPERATURES. SHEAR AND INSTABILITY ARE STILL IN PLACE TO FAVOR AT LEAST SEVERE STORMS. WITH THE APPROACHING SHORT WAVE TROF...NOW OVER ERN SD...THERE IS ENOUGH GOING ON TO MENTION SCATTERED THUNDERSTORMS WITH A SEVERE POTENTIAL FOR ANY DEVELOPMENT. MODELS DIFFER ON ORGANIZATION OF THE FRONT AFTER IT MOVES THROUGH THE AREA...BUT BOUNDARY SEEMS TO REMAIN IN VICINITY OF NRN IA AND CENTRAL WI. WITH COLD AIR ALOFT AND NWRLY FLOW PLUS THE AVAILABLE MOISTURE...SOME MENTION OF SHOWERS IS WARRANTED THURSDAY AND THURSDAY NIGHT. THE EXTENDED WILL CONTINUE DRY WITH CLOUDINESS AND COOL TEMPERATURES. THE LATEST AVN DEVELOPS WARM ADVECTION CLOUDS IN THE MID LEVELS...BUT DOES NOT DEVELOP ANY PRECIPITATION. A STRONG ENOUGH WAVE IN THE WESTERLIES IS ENOUGH TO MENTION STHOWERS MONDAY AND TUESDAY. .MSP...NONE. SCOTT
MNZ057-058-065-073-074-082-091-100215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 811 PM CDT WED MAY 9 2001 ...PART OF TORNADO WATCH CANCELLED.... THE NATIONAL WEATHER SERVICE HAS CANCELLED PART OF THE TORNADO WATCH THAT WAS IN AFFECT UNTIL 10 PM. THE WATCH HAS BEEN CANCELLED FOR AREAS OF SOUTHWEST MINNESOTA WEST OF A LINE FROM NEAR LITCHFIELD...TO NEW ULM...TO FAIRMONT. THE TORNADO WATCH DOES REMAIN IN AFFECT FOR AREAS OF SOUTH CENTRAL MINNESOTA TO THE EAST OF THIS LINE. JPR
The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
4 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Scattered trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249357, 5249358, 5249359, 5249360, 5250217, 5250218, 5250219.